Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 4, NWS Bismarck, ND

April 1, 20239 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 1, 2023, 7:10 PM MDT for 9 counties in North Dakota. It took effect at Apr 2, 2023, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2023, 7:10 PM MDT (01:10 UTC)
In effect from
Apr 2, 2023, 11:00 AM MDT
Expired
Apr 2, 2023, 6:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS73 KBIS 020110
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
810 PM CDT Sat Apr 1 2023

NDZ017-018-031>033-040-041-043-044-020915-
/O.NEW.KBIS.WI.Y.0004.230402T1700Z-230403T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Dickinson, Beach, Killdeer, Hettinger,
Medora, New England, Bowman, Halliday, Mott, Watford City, and
Marmarth
810 PM CDT Sat Apr 1 2023 /710 PM MDT Sat Apr 1 2023/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TO 7 PM CDT /6 
PM MDT/ SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...From Noon CDT /11 AM MDT/ to 7 PM CDT /6 PM MDT/ Sunday.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
3 follow-up statements
758 
WWUS73 KBIS 020822
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
322 AM CDT Sun Apr 2 2023

NDZ017-018-031>033-040-041-043-044-030000-
/O.CON.KBIS.WI.Y.0004.230402T1700Z-230403T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Beach, Bowman, New England, Dickinson,
Marmarth, Mott, Hettinger, Watford City, Medora, Halliday, and
Killdeer
322 AM CDT Sun Apr 2 2023 /222 AM MDT Sun Apr 2 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY 
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph.

* WHERE...McKenzie, Dunn, Golden Valley, Billings, Stark, Slope, 
  Hettinger, Bowman, and Adams Counties.

* WHEN...From Noon CDT /11 AM MDT/ today to 7 PM CDT /6 PM MDT/ this 
  evening.

* IMPACTS...Items left unsecured outside may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Schild
154 
WWUS73 KBIS 021948
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
248 PM CDT Sun Apr 2 2023

NDZ017-018-031>033-040-041-043-044-030000-
/O.CON.KBIS.WI.Y.0004.000000T0000Z-230403T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Dickinson, New England, Killdeer, Beach,
Marmarth, Hettinger, Medora, Watford City, Bowman, Mott, and
Halliday
248 PM CDT Sun Apr 2 2023 /148 PM MDT Sun Apr 2 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT/6 PM MDT/ THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph.

* WHERE...McKenzie, Dunn, Golden Valley, Billings, Stark, Slope, 
  Hettinger, Bowman, and Adams Counties.

* WHEN...Until 7 PM CDT/6 PM MDT/ this evening.

* IMPACTS...Items left unsecured outside may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
865 
WWUS73 KBIS 022332
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
632 PM CDT Sun Apr 2 2023

NDZ017-018-031>033-040-041-043-044-030045-
/O.EXP.KBIS.WI.Y.0004.000000T0000Z-230403T0000Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Mott, Marmarth, New England, Watford
City, Killdeer, Medora, Dickinson, Bowman, Hettinger, Halliday,
and Beach
632 PM CDT Sun Apr 2 2023 /532 PM MDT Sun Apr 2 2023/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT/6 PM MDT/ THIS EVENING...

Winds have dropped below advisory level and will continue to 
diminish through the evening.

$$

Telken

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 1, 5:40 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 1, 5:40 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
640 PM CDT Sat Apr 1 2023

.UPDATE...
Issued at 625 PM CDT Sat Apr 1 2023

No significant changes for the early evening update. Shower
activity, and even some scattered thunderstorms is pushing through
central Montana at this time. Latest update from CAMS show
precipitation developing ahead of this line over northeast Montana
this evening and moving into the west by late evening. Current
timing has changed little from this afternoon. Main question will
be how temperatures at the surface and aloft drop this evening.
Current guidance suggests only a short duration as precip
transitions from rain to snow. Will need to keep an eye on this as
things develop through the evening.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 227 PM CDT Sat Apr 1 2023

Warmer temperatures this weekend with a wintry mix tonight across
the north.

An upper level wave is currently moving through Montana and will
move through North Dakota tonight. This will bring a wintry mix
across the north since the daytime highs are in the upper 30s
today, and temperatures in the upper 20s and lower 30s when the
wave moves through. 1-2 inches are possible north of Highway 2, with
a slight chance of freezing rain along and north of the Missouri
River and Highway 200. We reduced the chance of freezing rain down
to a slight chance because most model soundings have the
temperature profile quickly saturating and turning from rain to
snow. Winds overnight will turn westerly and will be breezy
through all of Sunday. This west downslope wind from Montana will
aid temperatures climbing to the mid 30s east to mid 40s west. It
could also create patchy blowing snow, however with above freezing
temperatures today, the snow may be crusted over too much to
actually create issues.

.LONG TERM...(Sunday Night through Saturday)
Issued at 227 PM CDT Sat Apr 1 2023

Temperatures will be slightly cooler on Monday with quasi-zonal
flow and a surface high pressure to our north. Our attention now
turns to the Colorado Low Tuesday-Thursday. The latest trend in
the models today has been a slight western shift. On the cluster
analysis, all 3 clusters has moved slightly west. This created
more confidence in the system and the chance of higher snow
amounts. The NBM probabilities of the high end snowfall has
increased as well. We are still 4 days out however but we have
enough confidence for a Winter Storm Watch that will probably be
issued within the next 24 hours for the southeast to start with.
The other concern is it could be very windy across the James River
Valley Tuesday night through Wednesday as snow is falling. This
would create big impacts, especially for those wanting to travel
this upcoming holiday weekend.

Temperatures through the week will drop as the Low brings in
cooler temperatures, the end of the week could see the warm
temperatures again (closer to average), but may depend on how much
snow falls.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 625 PM CDT Sat Apr 1 2023

A band of precipitation moves through the area tonight bringing
light precipitation to the Northern TAF sites. Southerly winds
this evening shift westerly from west to east late tonight and
sunday and becoming gusty 20 to 35kts Sunday afternoon. At this
time it looks like only a brief period of MVFR cigs/vsby at KXWA
and KMOT (if any) tonight into Sunday morning. KXWA looks to be
the most likely area for rain/freezing rain with only a brief
period of rain and snow at Minot. MVFR ceilings then drop south
into KXWA and KMOT late in the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...TWH
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...TWH
Hazardous weather outlook, Apr 1, 5:42 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
642 PM CDT Sat Apr 1 2023

NDZ017>020-031>034-040>045-022345-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
642 PM CDT Sat Apr 1 2023 /542 PM MDT Sat Apr 1 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Windy Sunday with wind gusts to 50 mph possible.

A strong storm system will impact parts of the region early next
week, possibly affecting much of our area Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-021-022-022345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-
642 PM CDT Sat Apr 1 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

Light freezing rain is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong storm system will impact parts of the region early next
week, possibly affecting much of our area Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-035>037-046>048-050-051-022345-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
642 PM CDT Sat Apr 1 2023

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong storm system will impact parts of the region early next
week, possibly affecting much of our area Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:22 AM MDTWinter Storm WatchBISAdams, Billings, Bottineau, Bowman, Burleigh, Dickey and 20 more33 hr

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.